Department of Neurology, Tenri Hospital.
A woman with mania who had been treated with lithium carbonate since 69 years of age presented mild tremulousness of both hands at the age of 76 years. She subsequently developed dysphagia, dysarthria, unsteady gait and progressive deterioration of the higher cortical function over 1.5 months. Her tremulousness deteriorated until it resembled myoclonus. EEG showed periodic sharp wave complexes appearing predominantly over the bilateral parieto-occipital areas. Although the EEG abnormality was not identical with that usually observed in the fully developed stage of Creutzfeldt-Jakob disease (CJD), it was reminiscent of that seen in the early stage of CJD. Thus, her clinical symptoms and signs were considered to resemble those of CJD. The plasma concentration of lithium, however, was found to be over the therapeutic range. Reduction of the dose of lithium carbonate almost completely resolved her symptoms within 3 weeks. Consequently, her clinical condition was considered lithium intoxication. Antidepressant and bismuth as well as lithium have been reported to induce a Creutzfeldt-Jakob like syndrome. Awareness of drug-induced Creutzfeldt-Jakob like syndrome is clinically important because of its excellent prognosis as opposed to the ominous prognosis of CJD.
- [PubMed – indexed for MEDLINE]